Hail, Jo Daviess
- When
- April 12, 7:39 AM CST
- Where
- Jo Daviess County, 3.29 mi NE of Aiken
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.380, -90.370
A public report of nickel to quarter size hail completely covering the ground.
A weak shortwave moving across southern Minnesota and Wisconsin brought thunderstorms to the Highway 20 corridor of northwest Illinois. These thunderstorms quickly become severe and produce hail to the size of quarters and damaging winds in Stephenson and Jo Daviess Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak shortwave moving across southern Minnesota and Wisconsin brought thunderstorms to the Highway 20 corridor of northwest Illinois. These thunderstorms quickly become severe and produce hail to the size of quarters and damaging winds in Stephenson and Jo Daviess Counties. Rainfall amounts of 1 to 2 inches were reported across this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 12, 5:56 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 656 AM CDT SAT APR 12 2014 .SYNOPSIS... ISSUED AT 242 AM CDT SAT APR 12 2014 06Z SURFACE ANALYSIS REVEALED TWO MAIN BOUNDARIES IN OR CLOSE TO THE CWA EARLY THIS MORNING. A STATIONARY FRONT RAN FROM A SURFACE LOW OVER SOUTH DAKOTA TO JUST NORTH OF HIGHWAY 30. BEHIND THIS FRONT...TEMPERATURES HAVE BEEN STEADY OR SLOWLY RISING THROUGHOUT THE NIGHT MAINLY IN THE 50S. AHEAD OF THE FRONT TEMPERATURES HAVE DROPPED INTO THE 40S. A WARM FRONT WAS LIFTING NORTH ACROSS MISSOURI WITH THE MAIN SURGE OF MOISTURE EVIDENT BEHIND THE FRONT WITH DEWPOINTS SOUTH OF IT ALREADY IN THE LOW TO MID 50S. LATEST RADAR IMAGERY DEPICTED SHOWERS AND A FEW ISOLATED THUNDERSTORMS MOVING ACROSS NW IOWA ATTIM JUST AHEAD OF SURFACE LOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 333 AM CDT SAT APR 12 2014 ACTIVE DAY IN STORE FOR THE AREA WITH SEVERE WEATHER POSSIBLE MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. CURRENT SHOWERS/ISOLATED T-STORMS OVER NW IOWA WILL TRACK EAST STAYING MAINLY TO OUR NORTH THIS MORNING AND AHEAD OF STATIONARY FRONT. NONETHELESS...MAY STILL SEE A SHOWER OR ISOLATED THUNDERSTORM ALONG AND NORTH OF HIGHWAY 20 THIS MORNING AND HAVE MAINTAINED CHANCE POPS FOR THIS. MODELS STILL HAVING TROUBLE WITH LOW LEVEL MOISTURE FIELDS TOO MOIST COMPARED TO REALITY. THE GFS IN PARTICULAR IS WAY TOO MOIST AT THE SURFACE WITH DEWPOINTS IN THE 60S OVER MOST OF THE AREA AS EARLY AS NOON. DISCOUNTED THIS AND FEEL THAT DEWPOINTS IN THE MID TO UPPER 50S ARE MORE REASONABLE. PRIMARY SURFACE LOW WILL TRACK EAST INTO SOUTHERN MINNESOTA DURING THE DAY PUTTING THE ENTIRE CWA IN THE WARM SECTOR. THIS ALONG WITH FORECAST SOUNDINGS SHOWING DEEP MIXING AROUND 800MB WILL HELP BOOST TEMPERATURES WELL INTO THE 70S BY THE AFTERNOON WITH LOCATIONS SOUTH OF I-80 LIKELY NEAR OR SLIGHTLY ABOVE 80 DEGREES. THESE WARM AND UNSTABLE CONDITIONS WILL PRIME THE ATMOSPHERE AHEAD OF COLD FRONT WITH SB CAPE VALUES INCREASING TO 1500 TO 2000 J/KG BY EARLY AFTERNOON MAINLY ACROSS THE NORTH AND WEST SECTIONS OF THE CWA. 0-6KM SHEAR VALUES IN EXCESS OF 40 KTS WILL BE SUFFICIENT ENOUGH FOR THE DEVELOPMENT OF SUPERCELLS AS WEAK CAP BREAKS BY LATE AFTERNOON. HI-RES MODELS SUGGEST CONVECTIVE INITIATION TO OCCUR IN 20-23Z TIME FRAME ACROSS CENTRAL IOWA WITH CELLS PROPAGATING EAST. THE PRIMARY RISK WILL BE LARGE HAIL WITH ANY STRONG STORM THAT DEVELOPS. KEPT HIGHEST POPS FOR T-STORMS OVER THE NORTH AND WEST SECTIONS OF THE CWA CLOSER TO THE ADVANCING COLD FRONT AND BETTER INSTABILITY. TONIGHT...MAIN SURFACE BOUNDARY TO STALL IN OR CLOSE TO THE CWA WITH INCREASING CONVERGENCE AND FORCING PROGS ALONG THE BOUNDARY SUGGESTING SHOWERS AND T-STORMS ONGOING OVER MUCH OF THE CWA. ANOTHER MID LEVEL SHORTWAVE IS EXPECTED TO RIPPLE UP ALONG THE BOUNDARY WITH IMPRESSIVE THETA-E ADVECTION AND CONVERGENCE THAT WILL HELP KEEP PCPN ONGOING. MODEL PWATS INCREASING TO 200% OF NORMAL WITH AMOUNTS 1-1.3 INCHES SUPPORTS RAIN AMOUNTS AROUND A HALF INCH LIKELY BY 12Z SUNDAY ESPECIALLY ACROSS THE NORTHWEST SECTIONS OF THE CWA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 333 AM CDT SAT APR 12 2014 HEAVY RAIN OF AROUND 1-2 INCHES STILL LOOKS ON TRACK FOR MUCH OF THE CWA SUNDAY AND SUNDAY NGT... AS AN UPPER LEVEL SHORTWAVE EJECTS NORTHEAST FROM THE DESERT SOUTHWEST AND ENCOUNTERS DEEP MOISTURE POOLING ALONG STALLED FRONTAL ZONE WITH PRECIPITABLE WATER VALUES OF NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL. STRONG JET DYNAMICS ALSO COME INTO PLAY WITH MODELS SHOWING COUPLING OF JETS BETWEEN RIGHT ENTRANCE REGION OF UPPER MIDWEST SEGMENT AND LEFT EXIT REGION OF SOUTHERN PLAINS SEGMENT WHICH INDUCES DEEPENING SFC WAVE TRANSLATING ALONG FRONTAL ZONE ENHANCING LOW LEVEL CONVERGENCE. SFC FRONTAL ZONE NEARLY PARALLEL TO MID LEVEL FLOW OWING TO THE POTENTIAL FOR TRAINING CONVECTION AND LOCALLY HIGHER AMOUNTS... WHICH COULD YIELD A LOCALIZED FLOODING THREAT. OTHERWISE... OUTSIDE OF ANY PERSISTENT TRAINING AND HIGHER RAINFALL AMOUNTS OF 3+ INCHES... MOST AREAS WITH DRY WARM GROUND SHOULD BE ABLE TO ABSORB THE HEAVY RAINS... BUT WILL SEE RISES ON RIVERS/STREAMS/CREEKS THROUGH EARLY NEXT WEEK. CONVECTION SHOULD GRADUALLY DIMINISH TO STRATIFORM RAIN BY SUNDAY EVENING WITH POST-FRONTAL DEFORMATION BAND AND DEEPLY SATURATED ATMOSPHERIC COLUMN. STILL APPEARS OVERNIGHT SUNDAY NGT WILL SEE RAIN MIX WITH OR CHANGE TO SNOW FOR A TIME MAINLY NORTH/WEST OF QUAD CITIES WITH COLD AIR WRAPPING IN ON STRENGTHENING NORTHERLY WINDS. MON-MON NGT...LIKELY TO SEE WINTRY MIX OR RAIN CHANGE TO SNOW BUILDING INTO AREAS FROM QUAD CITIES EAST/SOUTH UNTIL MID MORNING MONDAY BEFORE PCPN TAPERS OFF. WARM...WET GROUND AND TEMPS ABOVE FREEZING SHOULD KEEP ANY SNOW ACCUMS MINOR (LESS THAN 1 INCH) AND MAINLY ON GRASSY OR ELEVATED SURFACES MAINLY NORTH/WEST OF QUAD CITIES. AFTER PCPN EXITS BY MID MORNING MAY SEE SMALL CHANCE OF SHOWERS (POSSIBLY MIXED WITH SNOW) EXIST INTO MONDAY PM WITH MODELS TRENDING SLOWER WITH UPPER TROUGH PASSAGE... BUT MAIN STORY WILL BE WINDY AND RAW CONDITIONS WITH HIGHS WELL BELOW NORMAL AND ONLY IN THE LOWER TO MIDDLE 40S WHILE WINDS MAKE IT FEEL MORE LIKE LOWER TO MIDDLE 30S. DECREASING CLOUDS LATE MONDAY CONTINUING INTO MONDAY NGT WITH HIGH PRESSURE BUILDING IN. WINDS LOOK TO DIMINISH WHICH WILL SET THE STAGE FOR A COLD NGT WITH LOWS MAINLY IN THE 20S. TUE-TUE NGT... GENERALLY QUIET AS HIGH PRESSURE BUILDS OVERHEAD THEN SHIFTS EAST TUE NGT. LIMITED MIXING TO KEEP COOL HIGHS IN THE 40S ON TUESDAY. WITH INCREASING SOUTHERLY WINDS TUE NGT MAY SEE LOWS IN THE EVENING WITH TEMPS THEN STEADY TO RISING OVRNGT. WED-FRI... LARGE RUN TO RUN VARIANCES IN MEDIUM RANGE MODELS LENDS TO LOWER CONFIDENCE FCST... BUT GENERALLY IT APPEARS AS THOUGH SOME RAIN CHCS WILL RETURN TO THE REGION ESPECIALLY TOWARD THE LATTER HALF OF THE PERIOD WITH CONTINUED MOISTURE ADVECTION AND ENERGY ADVANCING EASTWARD FROM THE ROCKIES THROUGH THE MIDWEST. TEMPS SHOULD MODERATE DURING THE PERIOD WITH READINGS CLOSER TO NORMAL BY LATE WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 646 AM CDT SAT APR 12 2014 VFR CONDITIONS WILL BE SEEN THROUGH AT LEAST 13/00Z AT ALL TERMINALS. STRONG LOW LEVEL JET AT 1000 TO 1500 FT AGL WILL RESULT IN A LOW LEVEL WIND SHEAR THREAT AT CID/DBQ/MLI UNTIL 12/15Z. MOISTURE RETURN ON THESE STRONG SOUTH WINDS ALONG AND NEAR SURFACE BOUNDARY ACROSS EASTERN IOWA MAY LEAD TO RAIN SHOWERS AT CID/DBQ THIS MORNING AND HAVE INCLUDED VSCH WORDING FOR THIS. COLD FRONT TO PUSH ACROSS IOWA LATE AFTERNOON AND EARLY EVENING WITH STRONG STORMS DEVELOPING AHEAD OF IT AND MOVING EAST. BEST CHANCES FOR TSRA AT THIS TIME APPEAR TO BE NORTH AND WEST OF THE CID/DBQ TERMINALS WITH MVFR CONDITIONS POSSIBLE WITH ANY STORMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...GROSS SHORT TERM...GROSS LONG TERM...05 AVIATION...GROSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT SAT APR 12 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 440 AM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE OUTLOOK AREA ON SUNDAY INTO SUNDAY EVENING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS SUNDAY MORNING. HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IS ANTICIPATED OVER MUCH OF THE OUTLOOK AREA BY MONDAY MORNING. LOCALLY HIGHER AMOUNTS OF AROUND 3 INCHES WILL BE POSSIBLE IN AREAS THAT SEE REPEATED STORM ACTIVITY. THIS WILL LIKELY LEAD TO RISES ON RIVERS...STREAMS AND CREEKS WITH LOCALIZED FLOODING POSSIBLE THROUGH EARLY NEXT WEEK. COLDER AIR MOVING INTO THE REGION LATE SUNDAY NIGHT AND MONDAY MORNING WILL LIKELY RESULT IN ANY LINGERING LIGHT RAIN MIXING WITH...OR CHANGING TO SNOW FOR A BRIEF PERIOD WITH LITTLE IF ANY ACCUMULATION ANTICIPATED DUE TO A WARM...WET GROUND AND TEMPERATURES ABOVE FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING. ALSO...ANY REPORTS OF RAINFALL AMOUNTS IN EXCESS OF AN INCH WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT SAT APR 12 2014
IAZ041-042-053-054-ILZ001-121330-
DELAWARE-DUBUQUE-JACKSON-JO DAVIESS-JONES-
734 AM CDT SAT APR 12 2014
...STRONG THUNDERSTORM MOVING THROUGH THE AREA...
AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CASCADE...OR 14 MILES
NORTHEAST OF ANAMOSA...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND A BRIEF DOWNPOUR IS POSSIBLE WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4251 9063 4251 9010 4249 9008 4242 9006
4215 9113 4232 9122 4262 9070
TIME...MOT...LOC 1230Z 248DEG 37KT 4228 9104
GROSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 5 ESE GALENA 42.39N 90.34W
04/12/2014 M0.25 INCH JO DAVIESS IL LAW ENFORCEMENT
GALENA TERRITORY
&&
TEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 AM CDT SAT APR 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL 2 ESE GALENA 42.41N 90.39W
04/12/2014 M0.50 INCH JO DAVIESS IL CO-OP OBSERVER
LASTED FROM 0832 TO 0835. MOST HAIL SMALLER.
&&
TEOThe Quad Cities radar (KDVN), 87 km away, was scanning. The volume nearest the first event began at 13:38 UTC.
9 hail, 6 thunderstorm wind. Local standard time, as filed.
A public report of nickel to quarter size hail completely covering the ground.
A public report of hail slightly larger than a quarter.
A trained spotter reported hail that was the size of a nickel or slight larger and covering the ground. The hail lasted about 2 minutes.
A trained spotter reported winds moving a full trash dumpster.
A trained spotter reported very strong winds for 2 to 3 minutes. As a result, large tree branches broke off and landed on the house. Garbage cans and down spout were blown around. This report was received via E-spotter.
A trained spotter reported branches of 1 to 2 inches in diameter and that flag pole was down.
A trained spotter reported pea to dime sized hail.
The report was relayed by the National Weather Service in Chicago.
Severe straight-line winds (likely from the RFD of the storm) caused a swath of damage mainly along Lamm Road on the southeast side of Freeport from around 930 am to 945 am. Numerous trees were snapped, outbuildings damaged, and power lines downed. Significant structural damage also occurred. Specifically, a large metal building was destroyed at Walnut and Lamm Rd., and a house was completely unroofed at Springfield and Lamm Rd.
A trained spotter reported 4 inch diameter tree ripped off at the base.
A trained spotter reported trees down between Freeport and Dakota. Shingles were also off the roof of a church.
A trained spotter dime to quarter sized hail covering the ground on the U.S. 20 Bypass with some covers in the ditches. The hail lasted for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514182, 514183, 514186, 514187, 514193, 514200, 514196, 514188, 514189, 514190, 514203, 514191, 514197, 514202, 514192.